Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 198, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 28, 2011, 12:36 AM CDT for 4 counties in South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2011, 12:36 AM CDT (05:36 UTC)
- Expired
- Jul 28, 2011, 1:15 AM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 184 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -2.6
The text
As transmitted, in the capitals the NWS used until 2016.
288
WUUS53 KFSD 280536
SVRFSD
SDC003-015-023-053-280615-
/O.NEW.KFSD.SV.W.0198.110728T0536Z-110728T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1236 AM CDT THU JUL 28 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
SOUTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
NORTHWESTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
CENTRAL GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 115 AM CDT
* AT 1236 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED 13 MILES NORTHWEST OF PLATTE...OR 21 MILES SOUTH OF
KIMBALL...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PLATTE AND GRASS RANCH COLONY AROUND 1255 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4342 9927 4359 9919 4368 9911 4370 9890
4369 9868 4336 9871 4321 9875 4310 9880
4309 9895 4312 9931
TIME...MOT...LOC 0536Z 261DEG 27KT 4347 9907
WIND...HAIL 70MPH 1.00IN
$$
LIEBL3 follow-up statements
754
WWUS53 KFSD 280548
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1248 AM CDT THU JUL 28 2011
SDC003-015-023-053-280615-
/O.CON.KFSD.SV.W.0198.000000T0000Z-110728T0615Z/
GREGORY SD-CHARLES MIX SD-BRULE SD-AURORA SD-
1248 AM CDT THU JUL 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
AURORA...SOUTHEASTERN BRULE...NORTHWESTERN CHARLES MIX AND EASTERN
GREGORY COUNTIES UNTIL 115 AM CDT...
AT 1248 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTHWEST OF
PLATTE...OR 19 MILES SOUTH OF KIMBALL...MOVING EAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
PLATTE AND GRASS RANCH COLONY AROUND 1255 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4342 9927 4359 9919 4368 9911 4370 9890
4369 9868 4336 9871 4321 9875 4310 9880
4309 9895 4312 9931
TIME...MOT...LOC 0548Z 261DEG 27KT 4348 9894
WIND...HAIL 60MPH <1.00IN
$$173
WWUS53 KFSD 280557
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1257 AM CDT THU JUL 28 2011
SDC003-015-023-053-280615-
/O.CON.KFSD.SV.W.0198.000000T0000Z-110728T0615Z/
GREGORY SD-CHARLES MIX SD-BRULE SD-AURORA SD-
1257 AM CDT THU JUL 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
AURORA...SOUTHEASTERN BRULE...NORTHWESTERN CHARLES MIX AND EASTERN
GREGORY COUNTIES UNTIL 115 AM CDT...
AT 1258 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF PLATTE...
OR 18 MILES SOUTH OF KIMBALL...MOVING EAST AT 30 MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
GREGORY...NORTHWESTERN CHARLES MIX...SOUTHEASTERN BRULE AND
SOUTHWESTERN AURORA COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4362 9917 4370 9890 4369 9868 4336 9871
4321 9875 4310 9880 4309 9895 4311 9921
4342 9927
TIME...MOT...LOC 0558Z 261DEG 27KT 4349 9884
WIND...HAIL 60MPH <1.00IN
$$
LIEBL776
WWUS53 KFSD 280610
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
110 AM CDT THU JUL 28 2011
SDC003-015-023-053-280620-
/O.EXP.KFSD.SV.W.0198.000000T0000Z-110728T0615Z/
GREGORY SD-CHARLES MIX SD-BRULE SD-AURORA SD-
110 AM CDT THU JUL 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN AURORA...
SOUTHEASTERN BRULE...NORTHWESTERN CHARLES MIX AND EASTERN GREGORY
COUNTIES WILL EXPIRE AT 115 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 4362 9917 4370 9890 4369 9868 4336 9871
4321 9875 4310 9880 4309 9895 4311 9921
4342 9927
TIME...MOT...LOC 0610Z 261DEG 27KT 4350 9872
$$
LIEBLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 9:00 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 27, 9:00 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT WED JUL 27 2011 .DISCUSSION... QUITE A FEW OUTFLOW BOUNDARIES ACROSS THE CWA BUT ONLY ISOLATED SHOWERS DEVELOPED ON THEM AND NOW ARE FALLING APART WITH SUNSET. SO WILL ONLY KEEP ISOLATED SHOWERS IN FORECAST ACROSS NORTHWEST IOWA FOR THE REST OF THE EVENING. MORE IMPRESSIVE THUNDERSTORMS ACROSS WESTERN SD AND ARE MOVING TOWARDS THE EAST. THUNDERSTORMS SHOULD WEAKEN AND MAY HAVE A HARD TIME REACHING WESTERN CWA AS STORMS OUTRUN LOW LEVEL SOUTHEASTLY FLOW. LATEST HRRR MODELS SUPPORTS THIS IDEA AND WILL ONLY KEEP CHANCE ACROSS THE FAR WEST AFTER 06Z. OTHERWISE CURRENT FORECAST FOR TEMPS LOOK GOOD AND HAVE MADE SOME ADJUSTMENT TO CLOUD COVER LATER TONIGHT AS CIRRUS FROM REMNANTS OF STORMS TO THE WEST WILL SPREAD INTO CWA. && .PREVIOUS DISCUSSION... SUBTLE BOUNDARY...REMNANT OF THE CONVECTION WHICH PRODUCED 3-5+ INCHES IN AND JUST EAST OF SIOUX FALLS EARLY THIS MORNING...APPEARS TO BE LIFTING SLOWLY BACK NORTHWARD INTO EXTREME SOUTHEAST CORNER OF THE CWA AS OF 19Z...WHILE SYNOPTIC SCALE BOUNDARY CONTINUES TO PUSH EAST INTO SOUTHWEST MN/NORTHWEST IOWA. ANOTHER WEAK UPPER LEVEL WAVE EVIDENT IN PROFILER PLOTS TO OUR SOUTHWEST MOVING THROUGH NEBRASKA AT THIS TIME WILL MOVE OVER THE BOUNDARIES THIS EVENING. MODELS HOLD BETTER CONVECTIVE PARAMETERS /GREATER INSTABILITY AND STEEPER MID LEVEL LAPSE RATES/ JUST TO THE SOUTHEAST OF OUR FORECAST AREA...WITH LAPSE RATES IN OUR AREA GENERALLY LESS THAN 7 C/KM. HOWEVER...WILL HAVE A CHANCE OF DEVELOPMENT DURING THE LATE AFTERNOON/EARLY EVENING AS THE WAVE INTERACTS WITH THE SUBTLE LOW LEVEL BOUNDARIES...AND WILL CONTINUE WITH A CHANCE OF THUNDERSTORMS PRIMARILY SOUTHEAST OF KSUX-KSPW LINE THIS EVENING...WITH BEST CHANCE EARLY IN THE EVENING PRIOR TO SYNOPTIC BOUNDARY MOVING SOUTH OF THE FORECAST AREA. WHILE CANNOT COMPLETELY RULE OUT SEVERE WEATHER...THE NEAR MOIST ADIABATIC LAPSE RATE/WARM AIR ALOFT IS NOT FAVORABLE FOR VERY LARGE HAIL AND WOULD OCCUR WITH THE INITIAL STORM DEVELOPMENT LATE THIS AFTERNOON. HIGH PRESSURE WILL SET UP OVER THE EASTERN DAKOTAS OVERNIGHT WITH SOUTHEAST FLOW BRINGING DEEPER MOISTURE BACK INTO THE CENTRAL SOUTH DAKOTA AFTER MIDNIGHT. WITH THE RIGHT ENTRANCE REGION OF THE JET AND INCREASING LOW LEVEL JET INTO WESTERN SOUTH DAKOTA SHOULD RESULT IN SCATTERED STORMS WEST OF THE MISSOURI RIVER THIS EVENING...WHICH MAY MOVE INTO SOUTH CENTRAL SD TOWARD DAWN ON THURSDAY. /JH SURFACE HIGH PRESSURE SLOWLY BUILDS INTO THE REGION TOMORROW. COULD SEE SOME ELEVATED STORMS IN THE WEST IN THE MORNING BUT WOULD EXPECT THEM TO UNDERGO A GENERAL DIURNAL TREND. ONLY A VERY WEAK CAPPING INVERSION EXISTS ACROSS THE SOUTHERN EDGE OF THE FORECAST AREA AND COULD SEE SOME ELEVATED STORMS BUILD INTO FAR SOUTHEASTERN SOUTH DAKOTA INTO NORTHWEST IOWA. WITH RELATIVELY WARM MUGGY AIRMASS...COULD SEE SCATTERED THUNDERSTORMS DEVELOP DUE TO DAY TIME HEATING ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. FURTHER TO THE NORTH...EXPECT CONDITIONS TO REMAIN DRY WITH MUCH MORE STABLE ENVIRONMENT DESPITE UPPER LEVEL LIFT LINGERING FROM UPPER LEVEL JET STREAK PASSING BY. SURFACE HIGH PRESSURE CONTINUES TO BUILD INTO THE REGION THURSDAY NIGHT PUSHING PRECIP CHANCES TO THE SOUTH. SOUTHERLY WINDS GRADUALLY DEVELOP ON FRIDAY WITH A GRADUAL WARMING TREND THROUGH MONDAY. BEST CHANCES OF PRECIPITATION APPEAR TO BE ON SATURDAY NIGHT INTO SUNDAY MORNING AS LOW LEVEL JET PRODUCES FAIRLY GOOD MASS CONVERGENCE ACROSS THE FORECAST AREA. CERTAINLY A WARM MUGGY ENVIRONMENT THROUGH THE WEEKEND...AND MAY NEED HEAT ADVISORY FOR SOUTH AND WESTERN PORTIONS OF THE FORECAST AREA ON SATURDAY...AND AN EXCESSIVE HEAT WARNING ON SUNDAY INTO MONDAY AS 925 HPA TEMPS WARM ABOVE 30 DEGREES C. A COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA MONDAY NIGHT...THOUGH THERE ARE QUESTIONS AS TO WHETHER THE CAP WILL BREAK OR NOT. MODELS CONTINUE TO SHOW TIMING DIFFERENCE...WITH THE GFS SLIGHTLY SLOWER THAN THE ECMWF. THE ECMWF HAS BEEN FAIRLY CONSISTENT WITH RESPECT TO TIMING...AND GIVEN HPC/S PREFERENCE HAVE SIDED WITH THE ECMWF WITH TIMING FOR NOW. HAVE FOCUSED HIGHEST POPS ACROSS NORTH AND EAST PORTIONS OF THE FORECAST AREA. MUCH DRIER AND COOLER AIR APPEARS TO FILTER INTO THE REGION BEHIND THE FRONT ON TUESDAY INTO WEDNESDAY...WITH BELOW NORMAL HIGHS ON WEDNESDAY BEFORE SOUTHERLY WIND BEGINS TO INCREASE ACROSS THE REGION. && .AVIATION... GENERALLY VFR CONDITIONS EXPECTED THROUGH MIDDAY THURSDAY...WITH LIGHT WINDS AS HIGH PRESSURE MOVES INTO THE EASTERN DAKOTAS. THERE IS A CHANCE OF A FEW THUNDERSTORMS SOUTHEAST OF KSUX-KSPW DURING THE LATE AFTERNOON/EARLY EVENING. IF THE STORMS DEVELOP...ISOLATED MVFR CEILINGS AND VISIBILITIES ARE POSSIBLE. /JH && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 27, 5:13 PM CDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 513 PM CDT WED JUL 27 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 513 PM CDT WED JUL 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHWEST IOWA THIS EVENING. THESE STORMS WILL NOT BE SEVERE. FLOODING... MINOR FLOODING WILL CONTINUE ALONG LITTLE SIOUX RIVER THROUGH THE END OF THE WEEK. MODERATE TO MAJOR FLOODING IS EXPECTED TO CONTINUE ON THE JAMES RIVER UNTIL FURTHER NOTICE. HEAVY RAIN IN THE BIG SIOUX BASIN WILL ALSO CAUSE MINOR FLOODING IN PORTIONS OF LOWER BIG SIOUX RIVER LATER THIS WEEK. HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. THE HIGH FLOWS ON THE MISSOURI RIVER WILL ALSO CAUSE FLOODING ON THE BIG SIOUX RIVER NEAR SIOUX CITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY SOUTHEAST OF A LINE FROM BROOKINGS TO SPIRIT LAKE. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. TEMPERATURES IN THE 90S COMBINED WITH DEW POINTS OVER 70 DEGREES ARE POSSIBLE SATURDAY THROUGH MONDAY. THIS COULD RESULT IN HEAT INDICES OVER 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 11:57 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 33 min |
| Jul 28, 12:18 AM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.